Tornadoes · United States · South Dakota · 2003

F0 tornado, Armour, South Dakota, June 24, 2003

This F0 tornado ran 0.7 miles across Douglas County on June 24, 2003, touching down at 9:05 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 24, 2003
Touchdown
9:05 PM CDT (02:05 UTC)
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Douglas County
Touchdown point
43.350, -98.300
Lift-off point
43.370, -98.280
Record number
455

What the Weather Service recorded

A tornado destroyed the roof and one wall of a barn..

A weak tornado tracked across farmland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 24, 3:35 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 3:35 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 24 2003

...SHORT TERM...
OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG
UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH
THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS
NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE
SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH
OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA
AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY
ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN
THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY
SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE
CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE
LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES...
WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS
EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL
WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED
TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE
MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT
IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE
VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE
STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING
TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW
FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE
OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY
RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF
OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING
WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT.

TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG
MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS.
IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA...
CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND
MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS
THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE
MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE
NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT
LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY.

...LONGER TERM...
NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER
THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN
THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH
THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET
AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD
TEH MIDDLE OF THE WEEK.

.FSD...NONE.

MJF
Hazardous weather outlook, Jun 24, 11:04 AM CDT, 10 hours 1 minute before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO
MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS
NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE
NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING.  THESE
STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE
GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST
KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT
MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND
HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL
SWEEP ACROSS THE AREA.

FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN  OVERNIGHT.  WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY
SATURATED FROM RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON.  SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH
DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE
NEEDED OVERNIGHT ACROSS THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Jun 24, 8:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    2 N CENTERVILLE           SD   TORNADO
06/24/03   TURNER                         REPORTED BY STORM
                                          SPOTTER. WEST HWY
                                          17...NORTH OF
                                          CENTERVILLE.

0754 PM    4 E MANCHESTER            SD   TORNADO
06/24/03   KINGSBURY                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0754 PM    LAKE ANDES                SD   TORNADO
06/24/03   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.

0758 PM    2 W RUSSELL               MN   .75 INCH HAIL
06/24/03   LYON                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0802 PM    2 NE CENTERVILLE          SD   TORNADO
06/24/03   TURNER                         REPORTED BY STORM
                                          SPOTTER. TWO
                                          TORNADOS...THEN ONLY ONE

0814 PM    5 NW BERESFORD            SD   TORNADO
06/24/03   LINCOLN                        REPORTED BY MEDIA.
Local storm report, Jun 24, 8:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    4 E MANCHESTER            SD   TORNADO
06/24/03   KINGSBURY                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. BEGINNING
                                          TO ROPE OUT

0755 PM    30 E HURON                SD   TORNADO
06/24/03   BEADLE                         REPORTED BY PUBLIC.
                                          PILOT REPORT FROM
                                          PRINCTON FSS

0820 PM    3 N DE SMET               SD   TORNADO
06/24/03   KINGSBURY                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 8:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    PONCA                     NE   TORNADO
06/24/03   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0430 PM    WOONSOCKET                SD   TORNADO
06/24/03   SANBORN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0514 PM    7 W MITCHELL              SD   TORNADO
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT. NEAR MT
                                          VERNON.

0516 PM    4 N MITCHELL              SD   1.75 INCH HAIL
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0517 PM    3 W MITCHELL              SD   TORNADO
06/24/03   DAVISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0823 PM    COTTONWOOD                MN   1.75 INCH HAIL
06/24/03   LYON                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 8:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 NE DE SMET              SD   TORNADO
06/24/03   KINGSBURY                      NORMAN CHASERS.
                                          REPORTED BY STORM
                                          SPOTTER. NEAR SPIRIT
                                          LAKE.

0803 PM    5 E CAVOUR                SD   TORNADO
06/24/03   BEADLE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0839 PM    2 E HURLEY                SD   TORNADO
06/24/03   TURNER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    ARMOUR                    SD    MPH TSTM GUST
06/24/03   DOUGLAS                        GUSTS 65 MPH RIPPED A
                                          PORCH OFF OF MOTEL IN
                                          ARNOUR. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 24, 8:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    6 N DE SMET               SD   TORNADO
06/24/03   KINGSBURY                      REPORTED BY PUBLIC.
                                          RELAYED BY FSS

0815 PM    VIBORG                    SD   TORNADO
06/24/03   TURNER                         REPORTED BY MEDIA.
                                          RELAYED BY DMX

0830 PM    STICKNEY                  SD   .75 INCH HAIL
06/24/03   AURORA                         REPORTED BY EMERGENCY
                                          MANAGEMENT. ALSO 40 TO
                                          50 MPH WIND.

0856 PM    2 N LENNOX                SD   .88 INCH HAIL
06/24/03   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    3 N LENNOX                SD   1.75 INCH HAIL
06/24/03   LINCOLN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

2.1 hours before the tornado, 171 km from the path. June 25, 2003.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 728 joules per kilogram, CIN -202, lifted condensation level 790 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 249 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-202 J/kg
Surface CAPE
1275 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Mitchell (MHE), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 24, 2003

94 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 241:30 PM MDTF0Sweetwater, WY0.00
June 245:15 PM CDTF0Davison, SD0.450
June 245:17 PM CDTF2Davison, SD6.0400$500,000
June 245:38 PM CDTF0Lincoln, MN0.150
June 245:53 PM CDTF0Pottawattamie, IA0.330
June 245:55 PM CDTF0Cedar, NE0.030
June 245:55 PM CDTF0Pope, MN0.125
June 245:58 PM CDTF0Clay, SD0.250
June 246:08 PM CDTF0Dixon, NE0.150
June 246:17 PM CDTF0Lincoln, SD1.050
June 246:19 PM CDTF0Sanborn, SD0.150
June 246:23 PM CDTF3Sanborn, SD6.0500$510,000
June 246:30 PM CDTF0Lincoln, SD0.150
June 246:42 PM CDTF0Clay, SD0.150
June 246:42 PM CDTF0Clay, SD0.550
June 246:44 PM CDTF0Lincoln, NE0.110
June 246:45 PM CDTF0Sanborn, SD0.550
June 246:46 PM CDTF1Renville, MN4.5100$500,000
June 246:55 PM CDTF0Sanborn, SD0.150
June 247:00 PM CDTF0Custer, NE2.130$50,000
June 247:00 PM CDTF0Beadle, SD0.250
June 247:00 PM CDTF0Beadle, SD0.250
June 247:10 PM CDTF0Lincoln, NE0.110$50,000
June 247:16 PM CDTF0Beadle, SD0.150
June 247:27 PM CDTF0Kingsbury, SD0.4100
June 247:29 PM CDTF4Manchester tornado, SD10.01,0004$3.0 million
June 247:30 PM CDTF0Clay, SD0.7100
June 247:30 PM CDTF0Clay, SD1.0100
June 247:30 PM CDTF0Sibley, MN3.050
June 247:32 PM CDTF1Clay, SD1.5200
June 247:32 PM CDTF0Clay, SD2.0100
June 247:33 PM CDTF0Clay, SD0.550
June 247:33 PM CDTF0Turner, SD1.0100
June 247:33 PM CDTF2Renville, MN5.58805$15 million
June 247:35 PM CDTF0Codington, SD0.525
June 247:38 PM CDTF0Lincoln, SD0.550
June 247:47 PM CDTF0Kandiyohi, MN0.125
June 247:49 PM CDTF0Kandiyohi, MN0.2100
June 247:52 PM CDTF0Kingsbury, SD0.150
June 247:53 PM CDTF0Kandiyohi, MN0.250
June 247:54 PM CDTF0Charles Mix, SD0.550
June 247:55 PM CDTF0Turner, SD2.0100
June 247:58 PM CDTF2Kingsbury, SD2.2200$200,000
June 247:58 PM CDTF0Kandiyohi, MN0.150
June 248:00 PM CDTF2Turner, SD7.0400
June 248:03 PM CDTF1Charles Mix, SD3.0200$50,000
June 248:03 PM CDTF1Kandiyohi, MN3.050
June 248:04 PM CDTF0Rock, NE0.120
June 248:05 PM CDTF1Kingsbury, SD0.7100
June 248:10 PM CDTF1Lincoln, SD2.8100
June 248:10 PM CDTF0Turner, SD3.5100
June 248:10 PM CDTF1Charles Mix, SD3.0150
June 248:10 PM CDTF1Renville, MN1.5100$500,000
June 248:15 PM CDTF0Kandiyohi, MN0.550
June 248:17 PM CDTF0Kingsbury, SD0.150
June 248:19 PM CDTF0Kingsbury, SD0.150
June 248:20 PM CDTF0Turner, SD0.750
June 248:20 PM CDTF0Turner, SD1.050
June 248:20 PM CDTF1Kingsbury, SD0.7100
June 248:20 PM CDTF2Lincoln, SD7.7300$500,000

All 95 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.